Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 152, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Oct 12, 2009, 8:10 AM CDT for Randolph County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2009, 8:10 AM CDT (13:10 UTC)
- Expired
- Oct 12, 2009, 8:30 AM CDT
- In force
- 20 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Randolph County, AL
The radar
The Atlanta radar (KFFC), 70 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 121310
TORBMX
ALC111-121330-
/O.NEW.KBMX.TO.W.0152.091012T1310Z-091012T1330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 AM CDT MON OCT 12 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 830 AM CDT
* AT 807 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTHEASTERN
RANDOLPH COUNTY...MOVING EAST AT 45 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3318 8537 3325 8537 3328 8528 3328 8526
3326 8525 3320 8524 3317 8524
TIME...MOT...LOC 1310Z 261DEG 39KT 3322 8529
$$
17/KLAWS1 follow-up statement
000
WWUS54 KBMX 121322
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 AM CDT MON OCT 12 2009
ALC111-121332-
/O.EXP.KBMX.TO.W.0152.000000T0000Z-091012T1330Z/
RANDOLPH AL-
822 AM CDT MON OCT 12 2009
...THE TORNADO WARNING FOR EAST CENTRAL RANDOLPH COUNTY WILL EXPIRE
AT 830 AM CDT...
THE WARNING HAS BEEN ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3318 8537 3325 8537 3328 8528 3328 8526
3326 8525 3320 8524 3317 8524
TIME...MOT...LOC 1322Z 261DEG 39KT 3324 8514
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 12, 6:50 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Oct 12, 6:50 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 650 AM CDT MON OCT 12 2009 .AVIATION...12Z AVIATION DISCUSSION. && .DISCUSSION... A BUSY MORNING SO FAR. SFC BOUNDARY REMAINS STATIONARY ALONG GULF COAST. HAVE BEEN PLAGUED BY HEAVY RAIN SHOWERS ACROSS MAINLY NRN HALF OF CWA IN ASSOCIATION WITH UPPER LEVEL SHORT WAVE MOVING IN THE UPPER W/SW FLOW. FOR TODAY...CONTINUING TO EXPECT SFC BOUNDARY TO MOVE BACK N AS A WARM FRONT. DISTURBANCES WILL CONTINUE TO ALLOW FOR RAINFALL INTO THE MORNING HOURS. IN ADDITION TO THIS...SOME STRONG STORMS COULD DEVELOP TODAY IN THE VCNTY OF THE BOUNDARY. STRENGTH DEPENDS ON INSTABILITY WHICH COULD BE HAMPERED BY LOW CLOUDS AND LACK OF HEATING. UPPER HIGH WILL RETROGRADE SOME ON TODAY WITH HIGH BECOMING ELONGATED MORE ACROSS GULF...CREATING A MORE ZONAL FLOW AS IMPULSES WILL CONTINUE THROUGH THE TIGHT UPPER FLOW. PWS WILL REMAIN HIGH THROUGH MID WEEK. WILL HAVE PLENTY OF MOISTURE...A LINGERING SFC FEATURE...AND A PATTERN OF REPEATED SHORT WAVE ACTIVITY. ON TUE..NOT EXPECTING NEXT ROUND TO START UNTIL LATE IN THE DAY WITH MAIN ACTIVITY OVERNIGHT AS ANOTHER ROUND OF SHORT WAVE IMPULSES WILL MOVE ACROSS TO INTERACT WITH ANOTHER SFC BOUNDARY. BOUNDARY SHOULD MOVE INTO AL AND STALL ACROSS C AL AS THERE WILL NOT BE MUCH PUSH IN THE UPPER LEVELS TO USHER IT OUT OF THE AREA COMPLETELY UNTIL YET ANOTHER SFC FRONT COMES INTO C AL ON THU. BY WED EVEN...UPPER HIGH SHOULD WEAKEN AND RETROGRADE ENOUGH TO ALLOW NW FLOW TO HELP DRIVE FRONT/UPPER LOW DOWN FURTHER S ON THU. FRONT SHOULD MOVE THROUGH A LITTLE EARLIER ON THU...BUT SOME LOW LEVEL MOISTURE WILL BE BEHIND THE FRONT AS WELL WITH SOME WRAP AROUND MOISTURE FOR FRI SO WILL LEAVE A SLIGHT CHANCE FOR SHOWERS HERE. THU FRONT IS INDICATING TO HAVE A DECENT PUSH OF COLD/DRY AIR BEHIND IT FOR THE WEEKEND. NICE WHEN WE FINALLY GET TO IT. 08 && .AVIATION...12Z TAF DISCUSSION. CLOUD CEILINGS CAUSING SOME PROBLEMS THIS MORNING. MVFR CEILINGS SHOULD LOWER TO IFR AT MOST SITES AS THE MORNING PROGRESSES. ACROSS THE SOUTH...CIGS ARE AT VFR BUT WILL LOWER THROUGHOUT THE DAY AS WELL. EXPECT CIGS TO HOVER AROUND THE MVFR/IFR BORDER OVERNIGHT. MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS THE NORTHERN TAF SITES THROUGH THE EARLY AFTERNOON TAPERING OFF TO A FEW SCATTERED SHOWERS DURING THE AFTERNOON. FOR MGM AND TOI...EXPECT ISOLATED SHOWERS THIS MORNING INCREASING IN COVERAGE DURING THE AFTERNOON. CLOUD COVER SHOULD KEEP INSTABILITY ON THE LOW SIDE THIS AFTERNOON/EVENING...BUT AN ISOLATED THUNDERSTORM CAN NOT BE RULED OUT ACROSS THE SOUTH. SHOWERS SHOULD MOVE OUT OF THE AREA BY MIDNIGHT TONIGHT. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 57 77 61 72 / 100 30 20 80 90 ANNISTON 73 57 78 60 72 / 100 30 20 80 90 BIRMINGHAM 72 57 78 60 74 / 100 20 30 80 90 TUSCALOOSA 76 61 80 66 79 / 100 20 50 80 90 CALERA 73 59 78 62 75 / 100 30 30 80 90 AUBURN 74 59 79 61 72 / 100 40 20 70 90 MONTGOMERY 80 65 81 67 79 / 100 40 40 70 80 TROY 80 64 81 65 78 / 90 40 30 60 70 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 08/19
Hazardous weather outlook, Oct 12, 7:25 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 725 AM CDT MON OCT 12 2009 ALZ011>015-017>050-131200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 725 AM CDT MON OCT 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE TODAY ACROSS MAINLY THE NORTHERN HALF OF CENTRAL ALABAMA. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4PM. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN POOR DRAINAGE AREAS WILL BE POSSIBLE. A WARM FRONT IS EXPECTED TO LIFT NORTHWARD ACROSS CENTRAL ALABAMA DURING THE MORNING HOURS ON MONDAY. STRONG TO POSSIBLY SEVERE STORMS COULD DEVELOP ALONG AND SOUTH OF THIS FRONT DURING MAINLY THE AFTERNOON AND EARLY EVENING HOURS FROM AROUND NOON UNTIL AROUND 8 PM. THE MAIN THREATS WITH ANY STORM DEVELOPMENT WILL BE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES MAY ALSO BE POSSIBLE WITH THIS SYSTEM...PLEASE CONTINUE TO MONITOR FOR UPDATED INFORMATION OF THIS DEVELOPING WEATHER PATTERN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA THURSDAY INTO EARLY FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT. CONTINUE TO MONITOR THIS PRODUCT FOR FURTHER UPDATES TO THE TIMING...STRENGTH...AND FORECAST CONFIDENCE OF THIS DEVELOPING WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON THIS AFTERNOON AND AGAIN ON THURSDAY INTO EARLY FRIDAY. 08
In the hours before
Special weather statement, Oct 12, 4:27 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 427 AM CDT MON OCT 12 2009 ALZ024-026-121015- JEFFERSON-ST. CLAIR- 427 AM CDT MON OCT 12 2009 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND ST. CLAIR COUNTIES UNTIL 515 AM CDT... AT 427 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MAYTOWN...OR 8 MILES NORTHWEST OF FAIRFIELD... MOVING EAST AT 40 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MAYTOWN. ADAMSVILLE. FORESTDALE. WATSON. FULTONDALE. NEW CASTLE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Oct 12, 5:12 AM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 512 AM CDT MON OCT 12 2009 ALZ026-121045- ST. CLAIR- 512 AM CDT MON OCT 12 2009 ...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 545 AM CDT... AT 512 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR TRUSSVILLE...MOVING EAST AT 25 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ARGO. MARGARET. BRANCHVILLE. ODENVILLE. WATTSVILLE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Oct 12, 6:54 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 AM CDT MON OCT 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 1 SE FAIRFIELD 33.46N 86.90W
10/12/2009 JEFFERSON AL PUBLIC
WATER REPORTED UP TO THE BRIDGE ON B.Y. WILLIAMS DRIVE
OVER VALLEY CREEK IN MIDFIELD.
&&
GGOGGINSLocal storm report, Oct 12, 6:59 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 AM CDT MON OCT 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 1 SE FAIRFIELD 33.46N 86.91W
10/12/2009 JEFFERSON AL PUBLIC
VANDERGRIFT DRIVE REPORTED IMPASSIBLE WITH APPROXIMATELY
SIX INCHES OF WATER OVER THE ROADWAY JUST OFF OF WOODWARD
ROAD NEXT TO MIDFIELD PARK SHOPPING CENTER.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 9:20 PM CDT | Flash Flood Watch | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more | 19 hr |
| Oct 12, 2:30 AM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Oct 12, 3:22 AM CDT | Flash Flood Warning | BMX | Lamar | 3 hr |
| Oct 12, 4:43 AM CDT | Areal Flood Advisory | BMX | Walker | 2 hr |
| Oct 12, 5:47 AM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| Oct 12, 8:15 AM CDT | Flash Flood Warning | BMX | Etowah | 3 hr |
| Oct 12, 9:43 AM CDT | Flash Flood Warning | BMX | Randolph | 2 hr |
| Oct 12, 10:02 AM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 13 hr |
| Oct 12, 10:31 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 6 days |
| Oct 12, 10:44 AM CDT | Flash Flood Warning | BMX | Lamar | 4 hr |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.